Alert archive / Hawaii / High Surf Warnings in 2018

High Surf Warning 7, NWS Honolulu, HI

April 9, 2018Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Apr 9, 2018, 8:31 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2018, 8:31 PM HST (06:31 UTC)
Expired
Apr 10, 2018, 3:41 AM HST
In force
7 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 6.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2018-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2018-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

160 
WHHW40 PHFO 100631 AAA
CFWHFO

Coastal Hazard Message...UPDATED
National Weather Service Honolulu HI
831 PM HST Mon Apr 9 2018

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU 
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI...

.A large northwest swell is quickly building down the island chain
this evening and is coming in much larger than predicted. Surf 
will peak tonight into early Tuesday morning at and above warning 
levels, then drop to advisory levels through the day Tuesday. 

HIZ001>003-007>009-012-013-017-020-101945-
/O.UPG.PHFO.SU.Y.0021.000000T0000Z-180411T0400Z/
/O.NEW.PHFO.SU.W.0007.180410T0631Z-180410T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-
Olomana-Molokai Windward-Molokai Leeward-Maui Windward West-
Windward Haleakala-
831 PM HST Mon Apr 9 2018

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST TUESDAY...

The National Weather Service in Honolulu has issued a High Surf
Warning, which is in effect until 6 AM HST Tuesday. The High Surf
Advisory is no longer in effect. 

* SURF...Along north and west facing shores of Niihau and Kauai,
  and north facing shores of Oahu, Molokai, and Maui, 20 to 30
  feet. Along west facing shores of Molokai, 12 to 20 feet. 

* TIMING...through early Tuesday.

* IMPACTS...High...Expect ocean water occasionally sweeping across
  portions of beaches, very strong breaking waves, beach erosion,
  and strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor channel
  dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These dangerous conditions mean that only highly experienced
persons should enter the water. Inexperienced persons should
remain off beaches and adjacent beachfront areas. Large breaking
surf, significant shorebreak, and dangerous currents make
entering the water very hazardous.

&&

$$

HIZ006-101600-
/O.NEW.PHFO.SU.W.0007.180410T0631Z-180410T1600Z/
Waianae Coast-
831 PM HST Mon Apr 9 2018

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST TUESDAY...

The National Weather Service in Honolulu has issued a High Surf
Warning, which is in effect until 6 AM HST Tuesday. The High Surf
Advisory is no longer in effect.

* SURF...Along west facing shores of Oahu, 12 to 20 feet. 

* TIMING...through early Tuesday.

* IMPACTS...High...Expect ocean water occasionally sweeping across
  portions of beaches, very strong breaking waves, beach erosion,
  and strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor channel
  dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These dangerous conditions mean that only highly experienced
persons should enter the water. Inexperienced persons should
remain off beaches and adjacent beachfront areas. Large breaking
surf, significant shorebreak, and dangerous currents make
entering the water very hazardous.

&&

$$

Gibbs
1 follow-up statement
832 
WHHW40 PHFO 101341
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
341 AM HST Tue Apr 10 2018

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU 
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI...

.A large northwest swell that peaked above predicted levels overnight
has begun to ease early this morning. Surf along north and west 
facing shores will hold at advisory levels today, then drop below 
tonight. 

HIZ001>003-006>009-012-013-017-020-110245-
/O.CAN.PHFO.SU.W.0007.000000T0000Z-180410T1600Z/
/O.NEW.PHFO.SU.Y.0022.180410T1341Z-180411T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Olomana-Molokai Windward-
Molokai Leeward-Maui Windward West-Windward Haleakala-
341 AM HST Tue Apr 10 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect until 6 PM HST this evening. The
High Surf Warning has been cancelled. 

* SURF...Along north and west facing shores of Niihau and Kauai,
  and north facing shores of Oahu, Molokai, and Maui, 16 to 22
  feet. Along west facing shores of Oahu and Molokai, 10 to 15 
  feet. 

* TIMING...through this afternoon.

* IMPACTS...Moderate...Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. 

&&

$$

Gibbs

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Apr 9, 4:03 PM HST, 4 hours 28 minutes earlier.

Area forecast discussion, Apr 9, 4:03 PM HST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
403 PM HST Mon Apr 9 2018

.SYNOPSIS...
Unsettled weather will persist over the Big Island this evening
due to a departing upper level trough. Breezy trade winds and
more stable weather will spread south across all islands later
tonight. A weak midlevel disturbance will move eastward across
the islands Wednesday through the rest of the work week resulting
in a relatively wet trade wind weather pattern.

&&

.DISCUSSION...
A positively-tilted upper level trough over the Big Island is
producing a cloudy skies and a few thunderstorms over the
interior and leeward slopes this afternoon. We anticipate the
unsettled weather to continue across the Big Island through the
evening. The 00Z Hilo sounding indicates precipitable water value
of 1.76 inches, a weak midlevel inversion with decent CAPE above
10 kft. Satellite shows layered clouds across the entire Big
Island due to mid and high clouds associated with the trough,
along with low level clouds along a shear line axis. As the upper
trough will exit east of the area tonight, we have cancelled the
Flash Flood Warning that was in effect for the Big Island.
However, a slight chance of thunderstorms is in the forecast for
the evening across the Big Island.

A more stable airmass, along with breezy trade winds, moved over the
western half of the state last night and this morning, and should
reach the Big Island later tonight. The trade winds are driven by
a surface high pressure system currently northwest of the state.
As the high tracks eastward over the next couple of days, trade
winds will strengthen. Lingering low clouds and showers carried
by the northeasterly trade winds will affect mountains and
windward slopes, through rainfall amounts will be relatively light
over the smaller islands. A few passing showers may reach leeward
slopes.

Low clouds and showers will continue to track over the windward
slopes of Maui and the Big Island Tuesday and Wednesday due to
a weakening shear line near the Big Island. However, the
atmospheric stability will return, so rain intensity should drop
off. In short, it will be a wet trade wind pattern for Maui and
the Big Island, and typical/dryer trade wind weather for the
remaining islands for the next couple of days.

A weak midlevel disturbance may pass through the trade wind flow
around Wednesday and provide an uptick in trade wind showers
during the second half of the week for all islands. The trades
will focus more of the showers over windward and mauka areas.
Winds will also ease a bit on Thursday as the trade wind- driving
high pressure shifts far northeast of the area. Another strong
high pressure passing far north of the islands will again
strengthen the trade winds through this weekend.

&&

.AVIATION...
Strengthening high pressure to the northwest of the state will
encourage breezy trade wind flow statewide. Low cloud and
showers, the remnants of a shear line, are expected to linger
across the eastern half of the state into Tuesday.

Widespread MVFR CIG and VIS expected across windward
areas of Maui and the Big Island with Isolated IFR conditions
possible at times in locally heavy downpours. Prevailingly VFR
conditions expected across the remainder of the with only isolated
MVFR conditions in passing showers.

AIRMETs for mountain obscuration remain in effect for Maui
Molokai Lanai and Windward Big Island, but have expired for Oahu
and Kauai. Conditions are expected to persist overnight and
possibly spread to Leeward Big Island tonight.

&&

.MARINE...
The threat for heavy showers or thunderstorms over the coastal
waters surrounding the Big Island continues through this evening.

Breezy north to northeast winds have spread in over the coastal
waters from the north, with locally strong winds channeling
between the islands from Alenuihaha Channel northward, resulting
in conditions that are dangerous to small craft. Moderate winds
will remain south of the Big Island.

The incoming northwest swell has already brought a rise in seas
to exposed north and northwest waters this afternoon, and those
areas have been factored in to the expansion of the SCA mentioned
above. This swell is bringing increasing surf to the north and
west facing shores this afternoon with a peak expected tonight.
The swell will then trend down Tuesday and Wednesday. A High Surf
Advisory is posted for the exposed north and west facing shores
through Tuesday afternoon.

Another smaller sized northwest swell is possible Thursday, which
will then become reinforced by a larger northwest swell on
Friday into the weekend. Choppy surf along east facing shores
will be on the rise this week as trade winds increase.

See the latest Oahu Surf Discussion (SRDHFO) for additional
details on surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Tuesday for north and west
facing shores of Niihau, Kauai, Oahu, Molokai and Maui.

Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island
Windward Waters.

&&

DISCUSSION...Foster
AVIATION...Bedal
MARINE...Brenchley

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 3:41 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao12 hr
Apr 10, 3:42 AM HSTSmall Craft AdvisoryHFO60 hr

Nearby

High Surf Warnings in Hawaii, 2018Every high surf warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.